Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 16, NWS Grand Forks, ND

May 23, 2006Pembina County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 23, 2006, 10:40 AM CDT for Pembina County, North Dakota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2006, 10:40 AM CDT (15:40 UTC)
Expired
May 23, 2006, 11:14 AM CDT
In force
34 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Pembina County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 155 km from the middle of the area, began a volume at 15:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 3.7 hours before the alert went out and 323 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2006-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 330 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2006-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
330 J/kg
Mixed-layer CIN
-421 J/kg
Mixed-layer LCL
1542 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 231540
SVRFGF
NDC067-231615-
/O.NEW.KFGF.SV.W.0016.060523T1540Z-060523T1615Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1040 AM CDT TUE MAY 23 2006

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN PEMBINA COUNTY IN NORTHEAST NORTH DAKOTA

* UNTIL 1115 AM CDT

* AT 1035 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THE
  STORM WAS LOCATED 3 MILES NORTHEAST OF WALHALLA...OR 26 MILES
  NORTHEAST OF LANGDON...MOVING TO THE EAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LEROY AT 1110 AM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4899 9793 4875 9792 4875 9747 4899 9749

$$

GODON
2 follow-up statements
000 
WWUS53 KFGF 231601
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1058 AM CDT TUE MAY 23 2006

NDC067-231615-
/O.CON.KFGF.SV.W.0016.000000T0000Z-060523T1615Z/
PEMBINA ND-
1058 AM CDT TUE MAY 23 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM CDT
FOR NORTHWESTERN PEMBINA COUNTY...

AT 1057 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THE STORM
WAS LOCATED 4 MILES NORTHWEST OF LEROY...OR 28 MILES NORTHEAST OF
LANGDON...MOVING TO THE EAST AT 5 MPH.

AT THIS POINT...ONLY PEA SIZE HAIL HAS BEEN REPORTED WITH THIS 
STORM. THE PEA SIZE HAIL FELL 3 MILES NORTH OF WALHALLA AT 1057 AM 
CDT.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LEROY AND 9 MILES NORTHWEST OF BACKOO BY 1115 AM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4899 9793 4875 9792 4875 9747 4899 9749

$$

GODON
000 
WWUS53 KFGF 231614
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1115 AM CDT TUE MAY 23 2006

NDC067-231625-
/O.CAN.KFGF.SV.W.0016.000000T0000Z-060523T1615Z/
PEMBINA ND-
1115 AM CDT TUE MAY 23 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PEMBINA COUNTY IS
CANCELLED...

AT 1109 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED 3 MILES NORTHWEST OF LEROY...OR 29 MILES
NORTHEAST OF LANGDON...MOVING TO THE EAST AT 5 MPH.

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING HAS BEEN CANCELLED. 

LAT...LON 4899 9793 4875 9792 4875 9747 4899 9749

$$

GODON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 9:40 AM CDT, 1 hour earlier.

Area forecast discussion, May 23, 9:40 AM CDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
940 AM CDT TUE MAY 23 2006

.CURRENT OBSERVATIONAL OVERVIEW...
14Z SURFACE ANALYSIS DEPICTED LOW PRESSURE OVER SOUTHEAST MONTANA WITH
ASSOCIATED TROUGH SOUTH INTO THE CENTRAL ROCKIES. FEATURE IS INDUCING
STRONG SOUTHERLY PRESSURE GRADIENT OVER EASTERN DAKOTAS INTO MINNESOTA.
LATEST WATER VAPOR IMAGERY SHOWED NEGATIVELY TILTED TROUGH OVER EASTERN
WYOMING WITH RESULTANT DOWNSTREAM UPPER LEVEL RIDGING NOTED FROM EASTERN
KANSAS NORTH INTO THE EASTERN DAKOTAS. KMVX RADAR TRENDS SHOWED SOME
RESIDUAL CONVECTION FROM OVERNIGHT ACROSS NORTHEAST NORTH DAKOTA WITH
MOVEMENT TO THE NORTHEAST.

.SHORT TERM...
MAIN FORECAST CHALLENGE THIS AFTERNOON CONCERNS CONVECTIVE CHANCES WITH
RESPECT TO AREAL COVERAGE/INTENSITY. MODELS PRETTY MUCH IN AGREEMENT
WITH RESPECT TO MODERATE INSTABILITY PARAMETERS SETTING UP OVER CWFA
THIS AFTERNOON ESPECIALLY FROM THE VALLEY WEST. MAIN CHALLENGE IS
DEGREE OF TRIGGER MECHANISM TO AID COMMENCEMENT OF CONVECTION. CIN/
CAPPING INVERSION IS EVIDENT INTO EARLY AFTERNOON BEFORE CAP ERODES.
APPEARS S/W PULLING NORTHEAST FROM WYOMING SHOULD HELP ENHANCE LARGE
SCALE ASCENT ACROSS THE WESTERN DAKOTAS THIS AFTERNOON. HOWEVER EAST
INTO CWFA MUCH UNCERTAINTY CONTINUES TO ARISE. BASED ON THIS WILL
CONTINUE WITH INHERITED POP ALIGNMENT FOR THIS AFTERNOON WITH GREATEST
RISK ACROSS SOUTHEAST NORTH DAKOTA. RATHER PRONOUNCED SOUTHERLY PRESSURE
GRADIENT SHOULD CONTINUE TO PROMOTE BREEZY CONDITIONS WITH WINDS GUSTING
OVER 30 MPH AT TIMES. ALOT OF DEBRIS CLOUDINESS NOTED OVER CWFA ATTM
DEGREE OF EROSION OF CLOUDS SHOULD HAVE LARGE PLAYER ON HIGHS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

BERG
Hazardous weather outlook, May 23, 6:03 AM CDT, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
603 AM CDT TUE MAY 23 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-241115-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
603 AM CDT TUE MAY 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. THE MOST
LIKELY TIME OF OCCURRENCE WILL BE DURING THE LATE AFTERNOON AND
EARLY EVENING HOURS. HOWEVER...STORMS MAY OCCUR AT ANY TIME.
ISOLATED SEVERE HAIL AND WIND WILL BE POSSIBLE...ALONG WITH
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS ARE LIKELY WEDNESDAY INTO WEDNESDAY
NIGHT. LOCALLY HEAVY RAINFALL IS POSSIBLE.

PERIODIC THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

TG

In the hours before

Local storm report, May 23, 8:40 AM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
840 AM CDT TUE MAY 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     HAIL             6 N ROCKLAKE            48.88N 99.25W
05/23/2006  E1.00 INCH       TOWNER             ND   PUBLIC

            HAILED FROM 530 AM TO 535 AM CDT.

0650 AM     HAIL             6 N ROCKLAKE            48.88N 99.25W
05/23/2006  E1.00 INCH       TOWNER             ND   PUBLIC

&&

VGODON

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 5:34 AM CDTSevere Thunderstorm WarningFGFTowner30 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.